Alert archive / New York / Special Marine Warnings in 2007

Special Marine Warning 2, NWS Buffalo, NY

May 15, 2007

NWS Buffalo, NY issued this special marine warning at May 15, 2007, 11:06 AM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2007, 11:06 AM EDT (15:06 UTC)
Expired
May 15, 2007, 12:00 PM EDT
In force
54 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

The radar

The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KBUF 151507
SMWBUF
LOZ042-043-151600-
/O.NEW.KBUF.MA.W.0002.070515T1506Z-070515T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1106 AM EDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM 30 MILE POINT TO HAMLIN BEACH

* UNTIL NOON EDT

* AT 1057 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS...  ABOUT 3
  MILES NORTHEAST OF THIRTY-MILE POINT...MOVING EAST AT 55 KT.

LAT...LON 4345 7793 4343 7789 4337 7789 4337 7823
      4338 7824 4336 7826 4338 7831 4336 7832
      4338 7838 4345 7838

$$

ZAFF
1 follow-up statement
000 
FZUS71 KBUF 151559
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1158 AM EDT TUE MAY 15 2007

LOZ042-043-151608-
/O.EXP.KBUF.MA.W.0002.000000T0000Z-070515T1600Z/
1158 AM EDT TUE MAY 15 2007

THE SPECIAL MARINE WARNING FOR LAKE ONTARIO FROM 30 MILE POINT TO 
HAMLIN BEACH EXPIRES AT NOON EDT.

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED AWAY FROM THE
AREA.

LAT...LON 4345 7793 4343 7789 4337 7789 4337 7823
      4338 7824 4336 7826 4338 7831 4336 7832
      4338 7838 4345 7838

$$

ZAFF

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 15, 10:07 AM EDT, 59 minutes earlier.

Area forecast discussion, May 15, 10:07 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1007 AM EDT TUE MAY 15 2007

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY OVER THE UPPER GREAT LAKES WILL
SLOWLY SETTLE ACROSS NEW YORK STATE TONIGHT AND EARLY WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS OUR REGION
OVERNIGHT AS A RESULT...WITH THE THREAT FOR SOME STRONG TO SEVERE
THUNDERSTORMS THIS EVENING AT THE ONSET.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS MORNINGS CONVECTION HAS LARGELY DISSIPATED AND MOVED
EAST...LEAVING BEHIND CLEAR/SUN FILLED SKIES. THIS COULD SET THE
STAGE FOR SOME STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON.
THE DETAILS...

A SLOW MOVING FRONTAL BOUNDARY STRETCHING FROM THE ST LAWRENCE
VALLEY ACROSS THE UPPER GREAT LAKES TO WISCONSIN LATE THIS MORNING
WILL GRADUALLY PUSH ACROSS THE EASTERN GREAT LAKES TONIGHT.

IN ADVANCE OF THE SLOW MOVING FRONT...WARM AND A LITTLE MORE
HUMID AIR WILL SURGE ACROSS NEW YORK STATE FROM OHIO. SFC TEMPS
THIS AFTERNOON WILL CLIMB INTO THE 80S IN MANY AREAS AS A
RESULT...ESPECIALLY FROM THE GENESEE VALLEY EASTWARD ACROSS THE
FINGER LAKES REGION.

BECAUSE OF THIS HEATING...THE AIRMASS WILL BECOME INCREASINGLY
UNSTABLE WITH SFC BASED CAPES OF 500 TO 1000 J/KG ANTICIPATED BY
ABOUT 5-6 PM. THE AIRMASS IS ALREADY UNSTABLE ALOFT WITH LAPSE
RATES OF 7 TO 8.5 DEG C/KM FAIRLY COMMON. THIS IS DEPICTED ON THE
12Z KBUF SOUNDING AND WAS EXHIBITED IN PART THROUGH THE EARLIER
CONVECTION.

IN ANY CASE...THE COMBINATION OF SFC HEATING...UNSTABLE AIRMASS
AND SYNOPTIC FORCING FROM THE APPROACHING FRONT WILL SET THE STAGE
FOR WHAT COULD BE AN ACTIVE LATE AFTERNOON AND EVENING. THE MAIN
SEVERE WEATHER THREAT WOULD BE STRONG WIND GUSTS AS THE FREEZING
LEVEL IS OVER 11.5K FT AND FORECAST CAPES VALUES OF 500-1000 J/KG
WOULD PROBABLY BE INSUFFICIENT TO PRODUCE LARGE HAIL. WINDS FROM
ABOUT 2-6K FT WILL BE GENERALLY UNIDIRECTIONAL BUT SPEEDS OF
40-60 KTS IN THIS LAYER WILL BE FAVORABLE FOR STRONG/DAMAGING WIND
GUSTS WITHIN ANY STRONGER CONVECTION.

TONIGHT WILL BE THE MOST ACTIVE WEATHER PERIOD AS THE COLD FRONT
SLIDES THROUGH. WE WILL CONTINUE WITH CATEGORICAL POPS FOR THIS
PERIOD. WE ARE IN A SLIGHT RISK AREA FOR SEVERE STORMS ALTHOUGH
THE LOWER OHIO VALLEY IS THE MOST FAVORED AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
WEDNESDAY DOES NOT LOOK LIKE A VERY NICE DAY AT ALL. FIRST OF ALL IT
WILL BE A GOOD 20 DEGREES COOLER THAN TODAY AND A SECONDARY LOW IS
LIKELY TO FORM ON THE FRONT. WE WILL ALSO BE IN THE RIGHT REAR
QUADRANT OF A 100 KNOT 250 MB JET. WE WILL HAVE TO KEEP AT LEAST
LIKELY POPS IN FOR A GOOD PORTION OF THE DAY BUT DECREASING FROM
WEST TO EAST. THURSDAY LOOKS BETTER AT THIS TIME. IT WILL STILL BE
MORE THAN 10 DEGREES COOLER THAN NORMAL WITH AN UPPER TROUGH AXIS
OVER US. THE AIR IS MUCH DRIER THOUGH. WE WILL LOWER POPS TO 20 OR
LESS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SKIES SHOULD BE IN THE PROCESS OF CLEARING OUT THURS NIGHT AS
SECONDARY TROF PUSHES TO COAST...LEAVING US WITH A DRY AND
PLEASANTLY COOL FRIDAY UNDER A SFC RIDGE. TRANQUIL WX SHOULD
PREVAIL THROUGH THE WEEKEND BUT CONFIDENCE LEVEL IS LOW...
ESPECIALLY ACROSS OUR EASTERN/NORTH COUNTRY REGION. THIS DUE TO THE
POSSIBILITY OF UPPER TROF CUTTING OFF ALONG OR JUST OFF THE MID
ATLANTIC COAST AND SPURNING A COASTAL STORM. MODELS HAVE VARYING
SOLUTIONS IN REGARDS TO HOW FAR WEST ANY IMPACT WOULD BE...BUT FOR
NOW WILL FOLLOW HPC GRAPHICS AND KEEP OUR ENTIRE AREA DRY WITH
SEASONABLE TEMPS. WILL NUDGE POPS UP INTO SLGT CHC RANGE SAT/SAT
NT FOR ANOTHER TROF PASSAGE PER GFS AND FOR NORTH COUNTRY SAT/SUN
DUE TO PROXIMITY OF COASTAL. ALL IN ALL THOUGH...IT LOOKS LIKE
ANOTHER FINE WEEKEND...BUT WILL NEED TO KEEP A WARY EYE TO OUR
EAST.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
STRONG WARM AIR ADVECTION AHEAD OF THE APPROACHING MIDWEST COLD
FRONT WILL GENERATE SHOWERS AND SCATTERED THUNDERSTORMS THIS MORNING
ALONG THE COUNTIES BORDERING THE SHORE SHORE OF LAKE ONTARIO.
AFTER THIS FIRST BATCH OF SHOWERS MOVES THROUGH...EXPECT MAINLY VFR
CONDITIONS THROUGH MID AFTERNOON.

LOW LEVEL WIND SHEAR WILL CONTINUE TO IMPACT THE AREA THIS MORNING
AS A STRONG LOW LEVEL JET TRACKS EAST ACROSS NEW YORK STATE.
MIXING IN THE LOWER LEVELS WILL ALLOW SOME OF THE STRONGER WINDS
ALOFT TO WORK DOWN TO THE SURFACE LATE THIS MORNING AND DURING THE
AFTERNOON...DIMINISHING THE THREAT OF LOW LEVEL WIND SHEAR.

THE RISK OF SHOWERS AND SCATTERED THUNDERSTORMS WILL INCREASE
LATER THIS AFTERNOON AS THE AFOREMENTIONED COLD FRONT APPROACHES
LAKE ONTARIO...BUT THE BEST CHANCE FOR ORGANIZED SHOWERS AND
POSSIBLE THUNDERSTORMS WILL BE TONIGHT AS THE COLD FRONT DROPS SOUTH
ACROSS WESTERN AND CENTRAL NEW YORK. EXPECT MVFR CONDITIONS TO
BECOME THE RULE TONIGHT THROUGH AT LEAST WEDNESDAY MORNING AS THE
SHOWERS/THUNDERSTORMS BECOME MORE WIDESPREAD. CIGS MAY LOWER TO IFR
FOR A FEW HOURS AFTER THE FRONTAL PASSAGE.

MVFR CIGS WILL GRADUALLY IMPROVE TO VFR WEDNESDAY AFTERNOON AS THE
COLD FRONT SLIDES OFF THE EAST COAST. HIGH PRESSURE RIDGING IN FROM
THE MIDWEST IS EXPECTED TO PRODUCE VFR CONDITIONS THURSDAY
THROUGH SATURDAY.

&&

.MARINE...
A WARM FRONT WILL CONTINUE TO PUSH ACROSS WESTERN AND CENTRAL NEW
YORK STATE THIS MORNING. SHOWERS AND SCATTERED THUNDERSTORMS
DEVELOPING AHEAD OF THE WARM FRONT SHOULD CLEAR THE AREA BY EARLY
AFTERNOON. BEHIND THE FRONT...AN INCREASING SOUTHWEST FLOW OF MILDER
AIR WILL SPREAD EAST ACROSS THE AREA.

IT WILL BECOME RATHER WINDY ON LAND TODAY...BUT THE WARM AIR OVER
THE COLD LAKE WATERS WILL CREATE A CAP AND PREVENT THE STRONGER
WINDS FROM MIXING DOWN TO THE SURFACE OF LAKE ONTARIO.
THEREFORE...THE WINDS AND WAVES ARE EXPECTED TO REMAIN JUST BELOW
THE CRITERIA FOR A SMALL CRAFT ADVISORY FOR LAKE ONTARIO.

ON LAKE ERIE...THE SOUTHWEST WINDS WILL CHANNEL UP THE EAST END OF
THE LAKE AND GENERATE SMALL CRAFT ADVISORY CONDITIONS TODAY.

SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTH ACROSS THE LAKES THIS
EVENING AND TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS NEW YORK
STATE. THE SHOWERS WILL LINGER THROUGH WEDNESDAY MORNING BEFORE
DRIER AIR BUILDS IN LATER IN THE AFTERNOON.

&&

.FIRE WEATHER...
WINDS WILL BE STRONG ENOUGH FOR FIRE WEATHER DANGER TODAY AS WE
HAVE HAD VERY LITTLE RAIN. DEW POINTS WILL BE ON THE RISE BUT
HUMIDITY LEVELS WILL DROP TO 30 TO 35 PERCENT MID DAY INTO THE
AFTERNOON. THERE WILL BE NO RED FLAG WARNING BUT ANY CONTROLLED
BURNS SHOULD BE WATCH VERY CAREFULLY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/SAGE
SHORT TERM...SAGE
LONG TERM...SFM
AVIATION...TJP
MARINE...TJP
FIRE WEATHER...SAGE
Hazardous weather outlook, May 15, 6:20 AM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
620 AM EDT TUE MAY 15 2007

NYZ001>008-010>014-019>021-085-161030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
620 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD
FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT
WOULD BE DAMAGING WINDS.

IN AREAS WHERE THE SHOWERS AND THUNDERSTORMS HOLD OFF THE LONGEST
THERE ARE FIRE WEATHER CONCERNS. DRY CONDITIONS AND GUSTY WINDS
WOULD PROMOTE ANY GRASS FIRES TO SPREAD QUICKLY. NO RED FLAG
WARNINGS WILL BE POSTED HOWEVER AS DEW POINTS RISE DURING THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-161030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
620 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD
FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT
WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:46 PM EDTSpecial Marine WarningBUF59 min
May 15, 7:29 PM EDTSpecial Marine WarningBUF61 min

Nearby

Special Marine Warnings in New York, 2007Every special marine warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.